Table of contents
- Risks of IV drug use
- What is cotton fever?
- What drug gives you cotton fever?
- Cotton fever symptoms
- How do you know if you have cotton fever?
- Is cotton fever life-threatening?
- What is Infective Endocarditis (IE)?
- What to do if you get cotton fever
- Preventing cotton fever: Getting help for addiction at Briarwood Detox Center
Cotton fever is an illness that some people get after they inject drugs. It’s caused by bacteria and can’t be passed from person to person.
If you’re worried that you or a loved one is experiencing cotton fever, you should go to the emergency room right away to seek treatment. Otherwise, in this article, we’ll help you understand more about this illness and its symptoms, what causes it, and how you can prevent it.
Of course, the best way to prevent this condition is to get help for your addiction. If you or a loved one is struggling with IV drug abuse, the caring professionals at Briarwood Detox Center are here to help you. Please call (512) 262-4426 or contact us online to get help today.
Related post: How Do You Know If Someone Is Using Heroin?
Risks of IV drug use
Most substance use disorders begin with a person smoking or ingesting an addictive substance. However, as they become more dependent on the substance, they’re more likely to seek a stronger and faster high. As a result, they might consider using drugs like heroin or cocaine through intravenous injection or IV.
IV drug use provides more powerful and immediate effects, but it can cause irreversible damage and serious health problems, such as:1
- Skin infections: Infections are extremely common among IV drug users. Injectable drugs sold on the street are often contaminated, which can cause infections. However, non-sterile needles and other equipment also contribute to high rates of infections.
- Scarring and needle tracks: More than three-quarters of IV drug users eventually develop sores and scars called “pop scars.” They can remain on the person’s skin for more than five years, even after they achieve sobriety, which can have lasting and stigmatizing effects.
- HIV/AIDS: Sharing needles or using unsanitary equipment can lead to the transmission of bloodborne conditions, including HIV and hepatitis.
- Collapsed veins: If a person injects drugs repeatedly at the same injection site, they could damage the vein. A collapsed vein will decrease circulation and cause pain at the injection site.
- Overdose: When people inject drugs, they may not always know exactly how much they’re putting into their system, due to the intensity and fast-acting effects. Consequently, they’re more likely to overdose.
What is cotton fever?
Cotton fever (also sometimes called a “dirty shot”) is an illness that affects some people after they inject drugs. It’s caused by a bacteria found in cotton plants, called Pantoea agglomerans.2
So, how does someone get this condition?
Essentially, the bacteria releases toxins into a cotton plant before it’s processed. Then, a drug user uses a cotton ball (produced from that cotton plant) to filter a drug before injecting it into their body. Next, the toxins enter the body via injection and produce the sickness known as cotton fever.3
What drug gives you cotton fever?
Some people may mistakenly believe that using certain drugs puts you at risk of getting cotton fever. However, specific drugs won’t give you cotton fever. Instead, people get this sickness by using dirty needles or cotton when injecting IV drugs like heroin, cocaine, or other addictive substances. That said, long-term abuse of drugs like heroin or cocaine are more likely to cause cotton fever, since heavy users often inject these substances to get a faster, more powerful high.
Cotton fever symptoms
Cotton fever symptoms can start showing up within a few minutes or up to 12 hours after injecting a drug. The symptoms typically include:4
- Abdominal pain
- Fast heartbeat
- Shortness of breath
- Muscle spasms
- Bone aches
These symptoms require medical attention and can last for several hours or even up to a full day.
How do you know if you have cotton fever?
If you recently injected drugs and you experience some or all of the symptoms listed above, you are likely suffering from cotton fever. It’s especially likely if you used a dirty needle or cotton when you injected the drugs. Usually, symptoms will arise within 30 minutes of injecting drugs, so you’ll know soon after if you have it.
Is cotton fever life-threatening?
Usually, cotton fever is not life-threatening but it’s still very uncomfortable and requires medical attention. There is no cure for the condition, so any treatment you receive will be to help you cope with the symptoms.
Many drug users who have had cotton fever say it’s one of the worst things they’ve ever experienced. So, if you do suspect that you have cotton fever, it’s important to get emergency medical care right away. The faster you get medical care for cotton fever, the better the prognosis will be.
What is Infective Endocarditis (IE)?
Similarly, infective endocarditis (IE) is a medical condition in which repeated IV drug use causes the interior lining of the heart to become inflamed. Most commonly, IE is caused by bacteria from poorly sanitized needles or needles that have been used more than once. If EI is left untreated, it can damage heart valves, cause irreversible damage, and produce life-threatening medical complications.5
According to a recent study from the journal IDCases, cotton fever has previously led to a case of infective endocarditis in one patient. That means it’s a potential risk for all IV drug users that contract cotton fever.6
What to do if you get cotton fever
As mentioned previously, the best thing to do if you get cotton fever is to seek medical help right away. The symptoms of cotton fever are very uncomfortable and medical care will provide treatment for symptoms so you can be a little more comfortable while you recover.
The doctor providing the care will also be able to provide recommendations for drug detox and substance abuse treatment options to help prevent other negative side effects of long-term IV drug abuse.
Related post: Risk Factors for Opioid Addiction
Preventing cotton fever: Getting help for addiction at Briarwood Detox Center
To prevent cotton fever and infective endocarditis, you should only use a clean needle one time to inject drugs. However, the best way to prevent cotton fever is to stop injecting drugs altogether. This often requires getting professional treatment for a substance use disorder.
If you or a loved one is suffering from health problems like cotton fever due to IV drug use, the compassionate medical professionals at Briarwood Detox Center can help you overcome your addiction and get sober. We provide individualized drug detox Austin to treat withdrawal symptoms, ensure your safety, and help you adjust to sobriety. We will also help you find a treatment center after you detox.